Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A finiteness problem for one-dimensional maps

Author: W. de Melo
Journal: Proc. Amer. Math. Soc. 101 (1987), 721-727
MSC: Primary 58F12
MathSciNet review: 911040
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the connection between the density of structurally stable maps in the space of unimodal maps of the interval, the finiteness of attractors and the nonexistence of wandering intervals. We show that in the space of unimodal maps having an eventually periodic flat critical point, there is a residual subset whose maps have infinitely many sinks. In this space there are also maps having a wandering interval.

References [Enhancements On Off] (What's this?)

  • [Su] D. Sullivan, Quasiconformal homeomorphisms and dynamics. I: a solution of the Fatou-Julia problem on wandering domains, Ann. of Math. (2) 122 (1985), 401-418. MR 819553 (87i:58103)
  • [MSS] R. Mañe, P. Sad and D. Sullivan, On the dynamics of rational maps, Ann. Sci. École Norm. Sup. (4) 16 (1983), 193-217. MR 732343 (85j:58089)
  • [P.] Fatou, Sur les équations fonctionnelles, Bull. Soc. Math. France 47 (1919), 161-271; 48 (1920), 33-94; 203-314.
  • [S] D. Singer, Stable orbits and bifurcations of maps of the interval, SIAM J. Appl. Math. 35 (1978), 260. MR 0494306 (58:13206)
  • [Mi] M. Misiurewicz, Absolutely continuous measures for certain maps of the interval, Publ. Math. Inst. Hautes Études Sci. 53 (1981), pp. 17-52. MR 623533 (83j:58072)
  • [G] J. Guckenheimer, Sensitive dependence on initial conditions for one dimensional maps, Comm. Math. Phys. 70 (1979), 133-160. MR 553966 (82c:58037)
  • [Ma] R. Mañe, Hyperbolicity, sinks, and measure in one dimensional dynamics, Comm. Math. Phys. 100 (1985), 495-524. MR 806250 (87f:58131)
  • [Y] L. S. Young, A closing lemma on the interval, Invent. Math. 54 (1979), 179-187. MR 550182 (80k:58084)
  • [K] K. Kuratowski, Topology. II, Academic Press, New York, 1968.
  • [H] C. R. Hall, A $ {C^\infty }$ Denjoy counterexample, Ergodic Theory and Dynamical Systems 1 (1981), 261-272. MR 662469 (83i:58092)
  • [S-I] A. N. Sharkowskii and A. F. Ivanov, $ {C^\infty }$-mappings of an interval with attracting cycles of arbitrarily large periods, Ukrain Mat. Zh. 35 (1983). MR 712483 (84m:58066)
  • [dM-St] W. De Melo and S. Van Strien, A structure theorem in one dimensional dynamics, preprint IMPA.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F12

Retrieve articles in all journals with MSC: 58F12

Additional Information

Keywords: Unimodal maps, structural stability, wandering intervals, sinks, attractors, critical point
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society